Bydureon and Blood Sugar

When Bydureon (extended-release exenatide) is used by itself to treat type 2 diabetes, it is unlikely that it will cause dangerously low blood sugar. However, using Bydureon with certain other diabetes medications may increase your risk for severely low blood sugar levels. There are also certain circumstances, such as infections or surgery, which may cause high blood sugar levels in people using this medication.

How Does Bydureon Affect Blood Sugar Levels?

As a diabetes medication, Bydureon™ (extended-release exenatide) can affect blood sugar levels. In general, Bydureon is relatively unlikely to cause blood sugar levels to drop dangerously low (hypoglycemia) when used by itself. However, combining it with certain other diabetes drugs can increase the risk of low blood sugar. It is also possible for blood sugar to go too high (hyperglycemia) in people using Bydureon.
 

Bydureon and Low Blood Sugar

When used by itself or in combination with medications such as metformin (Glucophage®), pioglitazone (Actos®), or rosiglitazone (Avandia®), Bydureon does not increase the risk of low blood sugar by much. However, the risk is significantly higher when Bydureon is used with medications that increase the body's production of insulin, and theoretically when it is used with insulin.
 
The following medications may increase the risk of low blood sugar levels when combined with Bydureon:
 
  • Insulin of any type 
  • Meglitinides, such as:
 
 
  • Sulfonylureas (or sulfonylurea combination medications), such as:
 
 
Symptoms of low blood sugar levels can vary, depending on a number of factors, including how low the levels are. Examples of early symptoms may include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
 
More severe symptoms of low blood sugar levels can include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
 
If you develop any possible symptoms of low blood sugar while using Bydureon, contact your healthcare provider immediately or seek emergency medical care. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the condition immediately by eating or drinking something with sugar in it, such as:
 
  • Orange juice
  • Hard candy
  • A tablespoon of honey
  • A tablespoon of granulated sugar.
 
 
Type 2 Diabetes: Fact or Fiction

Bydureon Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.